Minnesota, 2016

Flash Flood and Hail in Minnesota, August 3 to 4, 2016

August 3 to 4, 2016 · NWS FGF · 10 events in 5 counties and zones

By mid to late afternoon of August 3rd, a cold front had moved into central North Dakota. Ahead of the cold front, a warm front extended out to the east, or along the Canadian border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

By mid to late afternoon of August 3rd, a cold front had moved into central North Dakota. Ahead of the cold front, a warm front extended out to the east, or along the Canadian border. This put all of eastern North Dakota and the northwest quarter of Minnesota in the warm sector, where afternoon highs reached into the 80s to around 90, with dew point readings well into the 60s. A ribbon of extreme instability pooled from north to south just ahead of the cold front, with a lot of low level twisting evident in the wind field. Thunderstorms flared up in a northeast to southwest line around Rugby, North Dakota, then slowly tracked eastward during the evening. Some of the initial thunderstorms resulted in tornadoes in the Bisbee, North Dakota, area, as well as very large hail. In addition, these storms dropped large amounts of rain in the Bisbee area. As these initial storms moved east, they gradually weakened and became more disorganized. Meanwhile, storms along the southern edge of the line strengthened, gradually affecting the Devils Lake, North Dakota, area. Once again, several tornadoes were reported, with large hail as well. By late evening into the early morning hours of August 4th, the line over Devils Lake joined a line that blew up southwest of Jamestown, North Dakota, to form a continuous line of storms. This line of storms continued to move east, pushing through the central and southern Red River Valley, and into portions of west central Minnesota. By the time it reached west central Minnesota, the storms mainly produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 3, 10:35 PM CST, 10 minutes earlier.

Area forecast discussion, Aug 3, 10:35 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1135 PM CDT WED AUG 3 2016

.UPDATE...
Issued at 1135 PM CDT Wed Aug 3 2016

Have a new severe tstm watch for portions of the FA until 6 am.
As soon as this watch was issued, seems like we have had a
downturn in the storms. However, even if no severe weather occurs,
these storms are producing some very heavy rain. This line of
storms will continue to progress east, and affect the southern Red
River Valley into west central MN.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 307 PM CDT Wed Aug 3 2016

A low pressure system currently digging into northwest ND will
slide eastward along the CanAm border through the late
afternoon and evening hours. Deep layer moisture advection and
surface heating ahead of this system has /by 3pm/ developed a
broad area of quite unstable air with surface and mixed layer
CAPE exceeding 4000 j/kg and minimal CIN across central eastern
ND. RUC13 and HRRR versions are all indicating high degree of low
level /0-2 km VGP/ spin potential and instability which would
support rapid sub-cloud ascent and increased tornadic potential.
Shear profiles shud support strong overall updraft and the ability
of supercell development and maintenance.

Storms should clear from eastern ND by midnight and decrease in
intensity over northwest MN during the late overnight hours.
Somewhat cooler and drier westerly flow will develop on
Thursday.. with scattered showers are possible along the CanAm
border Thursday afternoon... mainly in backwash instability.

.LONG TERM...(Thursday night through Wednesday)
Issued at 307 PM CDT Wed Aug 3 2016

The period will begin quiet as surface low pressure moves away from
the area and towards Hudson Bay. Upper ridging will build into the
Plains states as slightly cooler and drier Canadian air works its way
southward. Temperatures to end the work week and start the weekend
look to top out slightly below normal with values mainly in the mid
to upper 70s and gradually into the lower 80s.

The upper ridge begins breaking down late Sunday as an upper low
strengthens across the Pacific northwest. Models disagree a bit on
the timing and strength of this feature with the GFS much stronger
and more pronounced than the ECMWF. Regardless, several waves are
progged to move through the southwest flow ahead of this system
allowing precipitation chances to return by late Sunday/early
Monday. At this time, not able to confidently pick out the timing of
the strongest waves so generally went with slight chance/chance PoPs
through Wednesday.

Temperatures for the second half of the period will be just a tad
warmer with highs in the upper 70s across the north and low to mid
80s in the south.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1135 PM CDT Wed Aug 3 2016

Storms are now out of KGFK, and continue to move east. These
should affect KFAR, KTVF, and KBJI yet before exiting the area.
The window of time they will affect each site is probably only for
an hour or two. However there are more showers and weaker storms
forming behind the initial line, which may affect some of the TAF
sites too. Still looks to become quite windy during the day
Thursday.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

UPDATE...Godon
SHORT TERM...Gust
LONG TERM...Lee
AVIATION...Godon
Hazardous weather outlook, Aug 3, 7:57 AM CST, 14 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
857 AM CDT WED AUG 3 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-041400-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
857 AM CDT WED AUG 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS AN ENHANCED RISK FOR SEVERE WEATHER IN EASTERN ND LATE THIS
AFTERNOON AND EVENING. SIGNIFICANT HAIL...GREATER THAN 2 INCHES
POSSIBLE...AND SOME TORNADIC ACTIVITY IS POSSIBLE LATE IN THE
AFTERNOON ACROSS CENTRAL AND EASTERN ND. STORMS WILL PRESENT MORE
OF A WIND THREAT AS THE ACTIVITY MERGES INTO A LINEAR SYSTEM AND
MOVES INTO THE RED RIVER VALLEY AND NW MN THIS EVENING AND INTO
THE OVERNIGHT HOURS. THEREFORE...THIS AREA IS UNDER A SLIGHT RISK
FOR SEVERE STORMS FOR MAINLY STRONG WINDS AND ISOLATED LARGE HAIL.
HEAVY RAINFALL WITH LOCALIZED FLOODING IS ALSO POSSIBLE WITH ANY
STORMS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR THUNDERSTORMS WILL RETURN FOR MONDAY AND TUESDAY
AFTER A QUIET WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JK/LEE

In the hours before

Local storm report, Aug 3, 9:49 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1049 PM CDT WED AUG 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 PM     TSTM WND GST     GRAND FORKS AFB         47.96N 97.38W
08/03/2016  M62 MPH          GRAND FORKS        ND   OTHER FEDERAL

            PEAK WIND MEASURED AT THE GFAFB.

&&

GGUST
Local storm report, Aug 3, 9:51 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1051 PM CDT WED AUG 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1049 PM     HEAVY RAIN       GRAND FORKS             47.92N 97.07W
08/03/2016  E0.00 INCH       GRAND FORKS        ND   AMATEUR RADIO

            STREET FLOODING AND MINOR UNDERPASS FLOODING REPORTED.

&&

GGUST
Local storm report, Aug 3, 9:56 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1056 PM CDT WED AUG 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     FLASH FLOOD      3 W BISBEE              48.63N 99.44W
08/03/2016                   TOWNER             ND   LAW ENFORCEMENT

            HIGHWAY 66 CLOSED DUE TO WATER FLOWING ACROSS. AREA
            FIELDS AND DITCHES FLOODING TGROUHGOUT GRAINFIELD...
            SORENSON....NEW CITY AND GERRARD TOWNSHIPS.

&&

GGUST
Local storm report, Aug 3, 10:08 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1108 PM CDT WED AUG 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND GST     1 WNW HAMPDEN           48.54N 98.67W
08/03/2016  M61.00 MPH       CAVALIER           ND   MESONET

            PEAK WIND MEASURED AT THE HAMPDEN RAWS STATION. TIME
            ESTIMATED BASED ON RADAR.

&&

GGUST
Special weather statement, Aug 3, 10:16 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1116 PM CDT WED AUG 3 2016

NDZ038-039-049-040500-
BARNES ND-RANSOM ND-CASS ND-
1116 PM CDT WED AUG 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR RANSOM...SOUTHEASTERN BARNES AND
SOUTHWESTERN CASS COUNTIES UNTIL MIDNIGHT CDT...

AT 1116 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR LITTLE YELLOWSTONE TO NEAR LA MOURE
CITY. MOVEMENT WAS EAST AT 35 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  HASTINGS AROUND 1120 PM CDT.
  LITTLE YELLOWSTONE...KATHRYN AND FORT RANSOM AROUND 1125 PM CDT.
  NOME AROUND 1140 PM CDT.
  LUCCA AROUND 1145 PM CDT.
  ENDERLIN AND ENGLEVALE AROUND 1155 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GRAND FORKS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FOR
SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4629 9803 4663 9803 4663 9816 4676 9811
      4678 9715 4628 9754 4628 9782
TIME...MOT...LOC 0416Z 268DEG 29KT 4663 9804 4631 9833

KNUTSVIG
Special weather statement, Aug 3, 10:31 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1131 PM CDT WED AUG 3 2016

MNZ009-013>017-022>024-040530-
EAST POLK MN-NORTH CLEARWATER MN-SOUTH CLEARWATER MN-HUBBARD MN-
NORTH BELTRAMI MN-SOUTH BELTRAMI MN-MAHNOMEN MN-PENNINGTON MN-
RED LAKE MN-
1131 PM CDT WED AUG 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RED LAKE...SOUTHEASTERN
POLK...BELTRAMI...CLEARWATER...NORTHERN MAHNOMEN...NORTHERN HUBBARD
AND EASTERN PENNINGTON COUNTIES UNTIL 1230 AM CDT...

AT 1131 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 13 MILES EAST OF HIGH LANDING TO LENGBY.
MOVEMENT WAS EAST AT 50 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  EBRO AROUND 1135 PM CDT.
  BAGLEY AROUND 1145 PM CDT.
  SHEVLIN AROUND 1150 PM CDT.
  SOLWAY AND PINEWOOD AROUND 1155 PM CDT.
  PONEMAH AND WILTON AROUND 1200 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GRAND FORKS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FOR
NORTH CENTRAL AND NORTHWESTERN MINNESOTA.

LAT...LON 4741 9467 4721 9467 4740 9607 4750 9608
      4817 9602 4822 9442 4741 9442
TIME...MOT...LOC 0431Z 277DEG 51KT 4805 9553 4753 9564

KNUTSVIG

The radar

The Fargo/Grand Forks radar (KMVX), 53 km away, was scanning. The volume nearest the first event began at 04:43 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Polk

When
August 3, 10:45 PM CST to August 4, 12:15 AM CST
Where
Polk County, 1.98 mi ENE of East Grand Forks to 5 mi E of East Grand Forks
Cause
Heavy Rain
Reported by
NWS Storm Survey
Coordinates
47.940, -96.980

Fields and farm access roads were flooded near county road 17 and highway 2.

Thunderstorm Wind, Clay

When
August 3, 11:30 PM CST
Where
Clay County, 1.46 mi SSW of Moorhead
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
46.860, -96.760

Widespread power outages were reported from north Fargo into Moorhead.

Hail, Clay

When
August 3, 11:35 PM CST
Where
Clay County, 1.38 mi N of Dilworth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.900, -96.700

Very heavy rain was reported along with a few large hailstones.

Thunderstorm Wind, Becker

When
August 4, 12:35 AM CST
Where
Becker County, 3.89 mi ENE of White Earth
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
47.130, -95.800

The roof was torn off a home on Fishhook Lake.

Thunderstorm Wind, Becker

When
August 4, 12:45 AM CST
Where
Becker County, 3.38 mi WNW of Rochert
Measured
74 kt (85 mph) estimated gust
Reported by
Public
Coordinates
46.910, -95.790

Wind damage occurred along highway 113 between Richwood and Detroit Lakes. Two semi trucks were overturned along with damage to grain bins.

Thunderstorm Wind, Becker

When
August 4, 1:00 AM CST
Where
Becker County, 1.98 mi SW of Wolf Lake
Measured
74 kt (85 mph) estimated gust
Reported by
Public
Coordinates
46.800, -95.360

Numerous large trees were blown down or uprooted around Wolf Lake, extending eastward from Wolf Lake and Spruce Grove townships into Runeberg and Green Valley townships. In Green Valley Township, round hay bales were rolled across fields, trees were blown down onto roofs, and a couple of small sheds were blown down.

Thunderstorm Wind, Hubbard

When
August 4, 1:11 AM CST
Where
Hubbard County, 0.47 mi E of Park Rapids
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
46.920, -95.060

The wind gust was measured at the Park Rapids airport.

Thunderstorm Wind, Wadena

When
August 4, 1:26 AM CST
Where
Wadena County, Menahga
Measured
87 kt (100 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.750, -95.100

Trees were blown down or uprooted and streets were blocked by downed trees and power lines. A metal roof was blown off a building.

Thunderstorm Wind, Hubbard

When
August 4, 1:30 AM CST
Where
Hubbard County, 5.25 mi E of Hubbard
Measured
87 kt (100 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
46.820, -94.910

Numerous large trees were blown down or uprooted around Duck Lake, some trees blocked roads.

Thunderstorm Wind, Wadena

When
August 4, 1:36 AM CST
Where
Wadena County, 0.84 mi NW of Huntersville
Measured
83 kt (96 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
46.780, -94.890

Numerous large trees were snapped or uprooted around the Huntersville State Forest and throughout Shell River and Huntersville townships.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643731, 643733, 643735, 643736, 643737, 643738, 643739, 643740, 643741, 643742.